Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

 
 

 

The word problem and the isomorphism problem for groups


Author: John Stillwell
Journal: Bull. Amer. Math. Soc. 6 (1982), 33-56
MSC (1980): Primary 01A60, 20F05, 20F10; Secondary 03D10
DOI: https://doi.org/10.1090/S0273-0979-1982-14963-1
MathSciNet review: 634433
Full-text PDF

References | Similar Articles | Additional Information

References [Enhancements On Off] (What's this?)

  • Adian, S. I., 1957: The unsolvability of certain algorithmic problems in the theory of groups Trudy Moskov. Mat. Obsc. 6, 231-298. (Russian) MR 95872
  • Artin, E., 1926: Theorie der Zöpfe, Abh. Math. Sem. Univ. Hamburg 4, 47-72.
  • Boone, W. W., 1954 a, b; 1955 a, b: Certain simple, unsolvable problems in the theory of groups. I, II, III, IV, Nederl. Akad. Wetensch. Proc. Ser. A. 57, 231-237, 492-497; 58, 252-256, 571-577.
  • Boone, W. W., 1959: The word problem, Ann. of Math. (2) 70, 207-265. MR 179237
  • Britton, J. L., 1958: The word problem for groups, Proc. London Math. Soc. 8, 493-506. MR 125019
  • Britton, J. L., 1963: The word problem, Ann. of Math. (2) 77, 16-32. MR 168633
  • Stȧl Aanderaa and Daniel E. Cohen, Modular machines, the word problem for finitely presented groups and Collins’ theorem, Word problems, II (Conf. on Decision Problems in Algebra, Oxford, 1976), Stud. Logic Foundations Math., vol. 95, North-Holland, Amsterdam-New York, 1980, pp. 1–16. MR 579934
  • Crossley, J. N., 1975: Reminiscences of logicians, Algebra and Logic (J. N. Crossley, ed.), Lecture Notes in Math., vol. 450, Springer-Verlag, Berlin and New York, 1-62. MR 379111
  • Davis, M., 1965: The undecidable, Raven Press, New York. MR 189996
  • M. Dehn, Über die Topologie des dreidimensionalen Raumes, Math. Ann. 69 (1910), no. 1, 137–168 (German). MR 1511580, https://doi.org/10.1007/BF01455155
  • M. Dehn, Die beiden Kleeblattschlingen, Math. Ann. 75 (1914), no. 3, 402–413 (German). MR 1511799, https://doi.org/10.1007/BF01563732
  • Kurt Gödel, Über formal unentscheidbare Sätze der Principia Mathematica und verwandter Systeme I, Monatsh. Math. Phys. 38 (1931), no. 1, 173–198 (German). MR 1549910, https://doi.org/10.1007/BF01700692
  • Geoffrey Hemion, On the classification of homeomorphisms of 2-manifolds and the classification of 3-manifolds, Acta Math. 142 (1979), no. 1-2, 123–155. MR 512214, https://doi.org/10.1007/BF02395059
  • Hermes, H., 1961: Aufzählbarkeit, Entscheidbarkeit, Berechenbarkeit, Springer-Verlag, Berlin and New York. MR 143699
  • Higman, G., 1961: Subgroups of finitely presented groups, Proc. Roy. Soc. Ser. A. 262, 455-475. MR 130286
  • Higman, G., Neumann, B. H. and Neumann, H., 1949: Embedding theorems for groups, J. London Math. Soc. 24, 247-254. MR 32641
  • Stephen C. Kleene, Origins of recursive function theory, 20th Annual Symposium on Foundations of Computer Science (San Juan, Puerto Rico, 1979) IEEE, New York, 1979, pp. 371–382. MR 598119
  • Klein, F., 1882: Letter to Poincare, 14 May 1882, Ges. Math. Abh. III, 615-616.
  • Magnus, W., 1930: Über diskontinuierliche Gruppen mit einer definierenden Relation (Der Freiheitssatz), J. Reine Angew. Math. 163, 141-165.
  • W. Magnus, Das Identitätsproblem für Gruppen mit einer definierenden Relation, Math. Ann. 106 (1932), no. 1, 295–307 (German). MR 1512760, https://doi.org/10.1007/BF01455888
  • Magnus, W., Karrass, A. and Solitar, D., 1966: Combinatorial group theory, Interscience, New York.
  • B. Chandler and V. Magnus, \cyr Razvitie kombinatornoĭ teorii grupp, “Mir”, Moscow, 1985 (Russian). \cyr Ocherk istorii razvitiya ideĭ. [A case study in the history of ideas]; Translated from the English by A. L. Semenov; Translation edited and with a preface by S. I. Adyan. MR 835915
  • Markov, A. A., 1947: On the impossibility of certain algorithms in the theory of associative systems, Dokl. Akad. Sci. USSR 55, 583-586. (Russian) MR 20528
  • Markov, A. A., 1958: Insolubility of the problem of homeomorphy, Proc. Internat. Congr. Math., pp. 300-306. (Russian) MR 115160
  • Minsky, M., 1961: Recursive unsolvability of Post's problem of 'Tag' and other topics in the theory of Turing machines, Ann. of Math. (2) 74, 437-445. MR 140405
  • Minsky, M., 1967: Computation: finite and infinite machines, Prentice-Hall, Englewood Cliffs, N. J. MR 356580
  • Neumann, B. H., 1954: An essay on free products of groups with amalgamation, Philos. Trans. Roy. Soc. London Ser. A. 246, 503-554. MR 62741
  • Nielsen, J., 1921: Om Regning med ikke kommutative Faktoren og dens Anvendelse i Gruppeteorien, Mat. Tidsskr. B, 77-94.
  • Novikov, P. S., 1955: On the algorithmic unsolvability of the word problem in group theory, Trudy Mat. Inst. Steklov 44, 143 pp. (Russian) MR 75197
  • Novikov, P. S., 1958: Über einige algorithmische Probleme der Gruppentheorie, Jber. Deutsch. Math. Verein 61, 88-92. MR 107664
  • Poincaré, H., 1892: Sur l'Analysis situs. Comptes Rendus 115, 633-636.
  • Poincaré, H., 1895: Analysis situs, J. de l'École Polytech. (2) 1, 1-123.
  • Post, E., 1936: Finite combinatory processes—formulation. I, J. Symbolic Logic 1, 103-105.
  • Post, E., 1946: A variant of a recursively unsolvable problem, Bull. Amer. Math. Soc. 52, 264-268. MR 15343
  • Post, E., 1947: Recursive unsolvability of a problem of Thue, J. Symbolic Logic 12, 1-11. MR 20527
  • Rabin, M. O., 1958: Recursive unsolvability of group theoretic problems, Ann. of Math. (2) 67, 172-194. MR 110743
  • Schreier, O., 1927: Die Untergruppen der freien Gruppen, Abh. Math. Sem. Univ. Hamburg 5, 161-183.
  • Schupp, P. E., 1974: Some reflections on HNN extensions, Proc. 2nd Internat. Conf. Theory of Groups (M. F. Newman, ed.), Lecture Notes in Math., vol. 372, Springer-Verlag, Berlin and New York, pp. 611-632. MR 357617
  • John C. Stillwell, Classical topology and combinatorial group theory, Graduate Texts in Mathematics, vol. 72, Springer-Verlag, New York-Berlin, 1980. MR 602149
  • Heinrich Tietze, Über die topologischen Invarianten mehrdimensionaler Mannigfaltigkeiten, Monatsh. Math. Phys. 19 (1908), no. 1, 1–118 (German). MR 1547755, https://doi.org/10.1007/BF01736688
  • Turing, A. M., 1936: On computable numbers, with an application to the Entscheidungsproblem, Proc. London Math. Soc. (2) 42, 230-265.
  • Turing, A. M., 1950: The word problem in semigroups with cancellation, Ann. of Math. (2) 52, 491-505. MR 37294
  • van der Waerden, B. L., 1948: Free products of groups, Amer. J. Math. 70, 527-528. MR 25465
  • Waldhausen, F., 1968: The word problem in fundamental groups of sufficiently large irreducible 3-manifolds, Ann. of Math. (2) 88, 272-280. MR 240822
  • Friedhelm Waldhausen, Recent results on sufficiently large 3-manifolds, Algebraic and geometric topology (Proc. Sympos. Pure Math., Stanford Univ., Stanford, Calif., 1976) Proc. Sympos. Pure Math., XXXII, Amer. Math. Soc., Providence, R.I., 1978, pp. 21–38. MR 520520

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (1980): 01A60, 20F05, 20F10, 03D10

Retrieve articles in all journals with MSC (1980): 01A60, 20F05, 20F10, 03D10


Additional Information

DOI: https://doi.org/10.1090/S0273-0979-1982-14963-1

American Mathematical Society